What Cause of Recalcitrant Upper Body Rash?

July 1, 2008

My patient is a middle-aged white man who has had an itchy rash on his upper body for the past 16 months. It consists of red raised bumps and resembles “prickly heat.”

My patient is a middle-aged white man who has had an itchy rash on his upper body for the past 16 months. It consists of red raised bumps and resembles “prickly heat.” The rash involves the scalp, face, eyebrows, chest, abdomen, and arms. His scalp has scales, as in a severe case of seborrheic dermatitis, but the condition does not respond to dandruff shampoos containing pyrithione zinc, ketoconazole, or selenium sulfide.

The patient had angioneurotic edema 17 years earlier, with severe hives of sudden onset and stomach cramps with diarrhea. He received intravenous corticosteroids and diphenhydramine hydrochloride in the emergency department twice to control his symptoms. After several months, the condition resolved. At the time, he was under a great deal of stress, and he notes that he had similar stress 1 to 2 months before the onset of his current rash.

He had ragweed allergy as a child (much attenuated in adulthood), and his mother suffered from hives. He has no known drug allergies.

For more than 10 years, the patient has been taking atenolol, 25 mg/d, and atorvastatin, 20 mg/d. Currently, in an effort to control the rash, he also takes cetirizine, 10 mg/d; ranitidine, 150 mg bid; and montelukast, 10 mg at bedtime. However, none of these has affected his symptoms. The only agent that is effective is high-dose prednisone (40 to 80 mg qd for several weeks followed by a rapid taper). Unfortunately, the symptoms start to return 5 to 7 days after the prednisone taper is completed. The itching is so severe he cannot work without the prednisone.

Do you have any suggestions for workup or treatment?

- PA-C

This is a challenging case: more than one process may be contributing to your patient's rash. Given his history of atopy, the rash could represent an exacerbation of this disease. Exacerbating factors could include soaps and bathing habits. Thus, ensure that he is not using a washcloth, poof, or loofah and that he is using a mild cleanser. I would recommend short lukewarm showers and not scrubbing or washing the pruritic areas, because that will only exacerbate his symptoms. I would also encourage him to moisturize more than once a day in the winter months.

It is reasonable to consider contact dermatitis as a possible contributor. I would review all possible contactants, starting “at the top” with his shampoo, conditioner, and other hair products-even if he has been using them for years. Often, an ingredient in a product's formula is changed without warning or notice. Also, a patient can become sensitized after repeated exposure. Patch testing could be used to rule out any potential contactants.

I would review his over-the-counter medications. When desperate, patients often turn to alternative medicines but do not tell their physicians.

I would recommend the following blood tests: a complete blood cell count and chemistry panel (to exclude anemia, eosinophilia, and biliary tract disorders); measurement of antinuclear antibodies (to exclude lupus erythematosus); and a thyroid panel (to exclude both hyperthyroidism and hypothyroidism).

A skin biopsy would be helpful for evaluating possible causes of erythroderma, including drug eruptions, cutaneous T-cell lymphoma, psoriasis, lupus erythematosus, and contact dermatitis. Also, although his symptoms do not strongly suggest psoriasis, b-blockers can exacerbate psoriasis if it is present.

I would also treat the patient's underlying stress.

I would prescribe a selective serotonin reuptake inhibitor to reduce the effect of stress on his condition and to improve his sleep, pending the establishment of a diagnosis.

The good news is that because he responds to corticosteroids, there should be other effective treatments that are steroid-free. What these might be would depend on the results of the workup.

- David L. Kaplan, MD
     Clinical Assistant Professor of Dermatology
     University of Missouri Kansas City School of Medicine
     University of Kansas School of Medicine